Altmetric

Diverse drug-resistant subpopulations of Mycobacterium tuberculosis are sustained in continuous culture

File Description SizeFormat 
11-9-2016_Diverse dr.pdfPublished version1.03 MBAdobe PDFView/Open
diverse-drug-resistant (6).pdfAccepted version492.67 kBAdobe PDFView/Open
Title: Diverse drug-resistant subpopulations of Mycobacterium tuberculosis are sustained in continuous culture
Authors: Ayabina, DV
Dunn, C
Bacon, J
Colijn, C
Item Type: Journal Article
Abstract: Drug resistance to tuberculosis (TB) has become more widespread over the past decade. As such, understanding the emergence and fitness of antibiotic-resistant subpopulations is crucial for the development of new interventions. Here we use a simple mathematical model to explain the differences in the response to isoniazid (INH) of Mycobacterium tuberculosis cells cultured under two growth rates in a chemostat. We obtain posterior distributions of model parameters consistent with data using a Markov chain Monte Carlo (MCMC) method. We explore the dynamics of diverse INH-resistant subpopulations consistent with these data in a multi-population model. We find that the simple model captures the qualitative behaviour of the cultures under both dilution rates and also present testable predictions about how diversity is maintained in such cultures.
Issue Date: 2-Nov-2016
Date of Acceptance: 11-Oct-2016
URI: http://hdl.handle.net/10044/1/41390
DOI: http://dx.doi.org/10.1098/rsif.2016.0745
ISSN: 1742-5689
Publisher: The Royal Society
Journal / Book Title: Journal of the Royal Society Interface
Volume: 13
Issue: 124
Copyright Statement: Published by the Royal Society under the terms of the Creative Commons Attribution License http://creativecommons.org/licenses/by/4.0/, which permits unrestricted use, provided the original author and source are credited.
Sponsor/Funder: Engineering & Physical Science Research Council (EPSRC)
Funder's Grant Number: EP/K026003/1
Keywords: Mycobacterium tuberculosis
competition
diversity
resistance
General Science & Technology
Multidisciplinary
Publication Status: Published
Article Number: 20160745
Appears in Collections:Mathematics
Applied Mathematics and Mathematical Physics
Faculty of Medicine
Faculty of Natural Sciences



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

Creative Commonsx